Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 254, NWS St. Louis, MO

July 14, 2023Saint Charles County, Saint Louis County, Missouri; Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 14, 2023, 6:34 PM CDT for Saint Charles County, Saint Louis County, Missouri; Madison County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 6:34 PM CDT (23:34 UTC)
Expired
Jul 14, 2023, 7:15 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, IL, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 49 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:46 PM CDTTSTM WND DMG1 S Florissant, MOVia Facebook with picture included: Large tree branch fallen onto power lines causing power lines to sink 3 to 4 feet from the ground.
Jul 14, 6:50 PM CDTTSTM WND DMG1 Wnw Black Jack, MO4 inch diameter tree limbs downed from healthy trees. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

948 
WUUS53 KLSX 142334
SVRLSX
ILC119-MOC183-189-150015-
/O.NEW.KLSX.SV.W.0254.230714T2334Z-230715T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
634 PM CDT Fri Jul 14 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Madison County in southwestern Illinois...
  Northeastern St. Charles County in east central Missouri...
  Northeastern St. Louis County in east central Missouri...

* Until 715 PM CDT.

* At 634 PM CDT, a severe thunderstorm was located over West Alton,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Granite City, Alton, Wood River, Spanish Lake, East Alton, Roxana, 
  Hartford, West Alton, and Rosewood Heights around 640 PM CDT.
  Edwardsville, Bethalto, and South Roxana around 645 PM CDT.

Other locations in the path of this severe thunderstorm include Glen
Carbon.

This includes Interstate 55 in Illinois between exits 23 and 30.
 
This also includes Confluence State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3868 8981 3875 9018 3877 9017 3877 9018
      3876 9019 3879 9036 3894 9034 3892 9031
      3892 9028 3894 9028 3897 8980
TIME...MOT...LOC 2334Z 275DEG 25KT 3885 9021 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
2 follow-up statements
655 
WWUS53 KLSX 142356
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
656 PM CDT Fri Jul 14 2023

ILC119-MOC183-189-150015-
/O.CON.KLSX.SV.W.0254.000000T0000Z-230715T0015Z/
Madison IL-St. Charles MO-St. Louis MO-
656 PM CDT Fri Jul 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN MADISON COUNTY IN SOUTHWESTERN ILLINOIS...NORTHEASTERN
ST. CHARLES AND NORTHEASTERN ST. LOUIS COUNTIES IN EAST CENTRAL
MISSOURI...

At 655 PM CDT, a severe thunderstorm was located over Roxana, moving
east at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Edwardsville, Wood River, Bethalto, South Roxana, Roxana and Glen 
  Carbon.

This also includes Confluence State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 8994 3875 9018 3877 9017 3877 9018
      3876 9019 3879 9036 3894 9034 3892 9031
      3892 9028 3894 9028 3896 8992
TIME...MOT...LOC 2355Z 275DEG 17KT 3884 9006 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
495 
WWUS53 KLSX 150006
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
706 PM CDT Fri Jul 14 2023

ILC119-MOC183-189-150016-
/O.EXP.KLSX.SV.W.0254.000000T0000Z-230715T0015Z/
Madison IL-St. Charles MO-St. Louis MO-
706 PM CDT Fri Jul 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS...NORTHEASTERN ST. CHARLES AND NORTHEASTERN ST.
LOUIS COUNTIES IN EAST CENTRAL MISSOURI WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

LAT...LON 3871 8994 3875 9018 3877 9017 3877 9018
      3876 9019 3879 9036 3894 9034 3892 9031
      3892 9028 3894 9028 3896 8992
TIME...MOT...LOC 0006Z 275DEG 25KT 3883 8997 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:14 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 14, 3:14 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
314 PM CDT Fri Jul 14 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 313 PM CDT Fri Jul 14 2023

1.) Isolated thunderstorms are possible this afternoon and could
become briefly strong to severe with localized damaging winds and
marginally severe hail.

2.) The main attention this evening is an MCS across KS expected to
reach central MO around 6 pm. More concentrated damaging winds will
be possible as this MCS arrives, but it may weaken and eventually
dissipate as it reaches the Mississippi River.

Isolated showers and thunderstorms have developed within an arcing
band of pooled low to mid-70s F dewpoints from weak surface
convergence extending from central/northeastern MO through
southwestern IL, supporting MLCAPE over 2000 J/kg. This corridor may
be a remnant of earlier morning thunderstorms across southwestern
and southern MO. Deep-layer wind shear of only 15 to 25 kt, should
preclude sustained thunderstorms and cause them to "pulse." However,
steep low-level lapse rates and the aforementioned instability will
support a few severe thunderstorms with localized damaging
microburst winds. Marginally severe hail, perhaps a few slightly
larger hailstone, cannot be ruled out with the large amount of CAPE
between -30 to -10 C.

Upstream, a severe MCS is ongoing across northern KS. Although the
southern portion of the MCS may tend to propagate southeastward
along an instability/theta-e gradient at the cold pool's western
edge, downwind Corfidi vectors suggest the bowing segment in the
northern portion should continue eastward along the aforementioned
band of high MLCAPE, supporting some longevity as it becomes
organized and possible results in swaths of wind damage. Additional
thunderstorms could develop ahead of this MCS within the band of
higher MLCAPE and minimal capping as mid-level heights fall ahead of
the MCS.

Current timing takes this MCS into central MO around 23z, but as it
begins to reach the CWA it may be outrunning the stronger deep-layer
wind shear and could become less organized and increasingly outflow
dominant. With that being said, high instability may be enough to
maintain intensity beyond that point along with the environmental
favorability for strong downdrafts. Most CAMs indicate that
substantial weakening and even some dissipation of the MCS will
occur by the time the MCS nears the Mississippi River, but this
situation will be worth close monitoring. Even after dissipation of
the MCS, isolated to scattered showers and thunderstorms will remain
possible overnight in pockets of unused instability.

Scattered showers and thunderstorms will remain possible Saturday
morning until the cold front finally clears the CWA. Behind the
front, low-level northwesterly flow will advect a slightly drier and
cooler airmass into the region along with scattering stratocumulus.
As a result, high temps expected warm into the mid-80s to low-90s F.
Although there will be a lack of discernible large-scale forcing
mechanism beyond the morning, low-level moisture may lag far enough
behind the front and combine with strong insolation to produce a
isolated afternoon and evening showers and thunderstorms, but most
locations should be dry.

Pfahler

.LONG TERM...  (Sunday through Next Friday)
Issued at 313 PM CDT Fri Jul 14 2023

An upper-level closed low over Manitoba/Ontario, wobbling about
those areas since today, is progged to only slowly progress eastward
through Sunday into Monday, keeping upper/mid-level broadly cyclonic
flow in place over the Mid-Mississippi River Valley through Sunday
into Monday. Global model guidance indicate a mid-level shortwave
trough navigating this flow through the region between late Sunday
and early Monday but disagree on its timing and amplitude. This
disagreement decreases confidence in the timing and coverage of
resulting thunderstorms, likely initiating north and/or northwest of
the CWA around or shortly after peak heating and instability during
afternoon and evening and propagating southeastward into the CWA
with time, perhaps as an MCS. With low-level flow becoming westerly
on Sunday ahead of the cold front and facilitating WAA, warmer and
above average high temps are anticipated.

Beyond Monday through Wednesday, global model guidance are
consistent in the aforementioned upper-level closed low continuing
eastward and allowing an upper-level ridge, initially across the
Intermountain West, to branch eastward into the Great Plains and
Mississippi River Valley. However, there is still a spread among
guidance in how much this ridge amplifies into the Mid-Mississippi
River Valley, impacting how warm temps peak during mid-week.
Threshold probabilities derived from ensemble model guidance of 850-
hPa temps in excess of 23 C (a reasonable proxy for high temps in
the upper 90s to just over 100 F, assuming strong BL mixing and
insolation) are highest (over 70 percent) Wednesday near and
south of I-70 in MO. A parade of mid-level shortwave
troughs/perturbations are also advertised to traverse west-
northwesterly flow along the ridge's northeast flank, possibly
exciting waves of thunderstorms across the Central Plains and Mid-
Mississippi River Valley or Midwest along a wavering front in a
"Ring of Fire"-type pattern. The potential waves of precip and
cloud cover along with waving front cast uncertainty in temps and
the timing and track of thunderstorms are impossible details to
decipher at this juncture.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1245 PM CDT Fri Jul 14 2023

Isolated showers and thunderstorms have started developing near the
St. Louis metro with additional showers and thunderstorms expected
to develop through mid-afternoon in the vicinity of St. Louis metro
terminals and KCOU and KJEF. Brief gusty winds and visibility
reductions will be possible with any thunderstorm that develops
directly over a terminal. One or more clusters of thunderstorms are
anticipated to enter the region from the northwest this evening, but
may be weakening with time. Therefore, the greatest chance of
thunderstorm impacts are at KUIN, KCOU, and KJEF.

A cold front is expected to pass through the region overnight
veering winds to northwesterly. Areas of MVFR stratocumulus will be
likely behind the front as well, eventually lifting and scattering
through Saturday morning.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 14, 3:16 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
316 PM CDT Fri Jul 14 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
316 PM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this evening into tonight across portions
of the area. Some thunderstorms could be strong to severe with
damaging winds and large hail, especially across central Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

In the hours before

Local storm report, Jul 14, 12:39 PM CDT, 5 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1239 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     Hail             1 SSW Mehlville         38.48N 90.32W
07/14/2023  E0.25 inch       St. Louis          MO   Trained Spotter

&&

JPG
Local storm report, Jul 14, 3:40 PM CDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
340 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             3 NNE Walnut Hill       38.52N 89.02W
07/14/2023  E0.25 inch       Marion             IL   Mesonet

            mPING report.

&&

JPG
Local storm report, Jul 14, 3:42 PM CDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
342 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Hail             2 E Saint Louis         38.63N 90.21W
07/14/2023  E1.00 inch       St. Louis City     MO   Public

            Report from mPING: Quarter (1.00 in.).

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:13 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis14 min
Jul 14, 3:16 PM CDTAreal Flood AdvisoryLSXPike3 hr
Jul 14, 6:06 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage39 min
Jul 14, 6:43 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage32 min
Jul 14, 6:59 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway31 min
Jul 14, 4:41 PM CDTSevere Thunderstorm WarningLSXBrown19 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.